SHAFAQNA – According to a new study presented at the American Heart Association’s Scientific Sessions 2014, reports to US poison control centers regarding energy drinks and children younger than 6 years old are alarmingly high – at over 40% – and some of these children are suffering serious cardiac and neurological symptoms.
Children are disproportionately represented in calls to US poison control centers regarding energy drink consumption, according to the latest study.
The researchers – led by Dr. Steven Lipschultz, professor and chair of pediatrics at Wayne State University and pediatrician-in-chief at Children’s Hospital of Michigan in Detroit – say the disproportionate number of children who are suffering cardiac and neurological symptoms is “concerning.”
Energy drinks can contain pharmaceutical-grade caffeine and extra caffeine from natural sources that can cause an increase in blood pressure and heart rate.
The team notes that some energy drinks can have up to 400 mg of caffeine per can or bottle, compared with 100-150 mg in a regular cup of coffee.
What is more, caffeine poisoning can happen at levels higher than 400 mg per day in adults, above 100 mg a day in adolescents and at 2.5 mg per kg (2.2 lbs) of body weight in children under the age of 12.
“Energy drinks have no place in pediatric diets,” says Dr. Lipschultz. “And anyone with underlying cardiac, neurologic or other significant medical conditions should check with their health care provider to make sure it’s safe to consume energy drinks.”
Though he is not a toxicologist, he says he became interested in the subject after treating children who became ill from ingesting energy drinks.
Cardiovascular, neurologic effects included in cases due to energy drinks
Dr. Lipschultz and his team analyzed records of the American Association of Poison Control Centers’ National Poison Data System from October 2010-September 2013. These records have information about calls to 55 US poison control centers from the public and health care professionals regarding energy exposures.
The researchers explain that “exposures” are described as actual or suspected contact with a substance that has been ingested, inhaled, absorbed, applied to or injected into the body.
Results show that of the 5,156 reported cases of energy drink exposure, 40% were unintentional exposures by young children. Additionally, moderate to major consequences were reported in 42% of cases involving energy drinks mixed with alcohol.
The team also found that among cases across all age groups with major consequences, cardiovascular effects – such as abnormal heart rhythm and conduction abnormalities – were reported in 57% of cases. Meanwhile, neurologic effects – including seizures – were reported in 55% of cases.
There was a higher rate of side effects from energy drinks with multiple caffeine sources, which typically involved the nervous, digestive or cardiovascular systems.
The researchers say they do not yet know whether compounds in the energy drinks other than caffeine contribute to ill effects, as many of the added ingredients have never been tested for safety in children.
A call for improved labeling and efforts to decrease exposure
As a result of the study’s findings, the researchers are calling for improved labeling of caffeine content and health consequences linked to the drinks, in addition to efforts to decrease the exposure of children to such products.
They note that in 2010, the Food and Drug Administration (FDA) banned energy drinks containing alcohol, which has resulted in a sharp decline in calls to poison control centers regarding such drinks, demonstrating the effectiveness of the ban.
Regarding their latest data, Dr. Lipschultz notes that reports to poison control centers underestimate the issue, because many people who fall ill from energy drinks do not call the hotlines. Additionally, emergency room visits are not included, which leads Dr. Lipschultz to point out that the “reported data probably represent the tip of the iceberg.”
Earlier this year, Medical News Today reported that e-cigarette-related calls to US poison centers have soared.
Written by Marie Ellis
Source : http://www.medicalnewstoday.com/articles/285489.php